Lithium is a medicine which belongs to the group of bipolar medications, and it is widely used in the treatment of manic depression and manic episodes which include rushed speech, aggression, hyperactivity and anger.
This medicine was officially approved a long time ago, and the fact that it is still being used and that it has not been replaced with some other drug or withdrawn from the market, only implies that it is efficient and that the side effects are not common, at least not serious ones. However, when it comes to the side effects of lithium, it is believed that not all of them are familiar. Those symptoms which are familiar, regardless of their seriousness, usually indicate lithium toxicity, which is why the doctor will probably do the blood test in order to check the patient’s the level of the lithium in the blood. Sometimes it may be necessary to readjust the dosage, but in most of the cases, the level will be right and there will be no need for any steps, because the symptoms will disappear after a few days.
Some of the symptoms which are not a reason for a concern and which do not require an immediate medical attention are mild nausea, vomiting, pain in the stomach, diarrhea, mild tremor of the hands, weakness and itching. On the other side, those which do require emergency help are the symptoms such as hives, rash, swelling of the lips, tongue and troubles with breathing, since all of them indicate serious allergic reactions. If a person feels a need for frequent urination, extreme thirst, fever and problems with vision or eyes, discoloration in the fingers or toes, or slower heart rate, it is strongly suggested to stop taking the medicine and to call a doctor as soon as possible. The same applies if fainting, seizure, hallucination, muscle stiffness is experienced.
Pregnant women should not use it, because it could harm the baby. People who are allergic to lithium should not use it, either. Those who have some kind of kidney or heart disease, who have underactive thyroid or sever medical condition, should inform their doctor about it, because it is possible that the dosage will have to be adjusted for them. Also, if a person is already taking some other medications, or even minerals or vitamins, the doctor should be informed about it in time, because in combination with some other medicines, lithium can cause serious side effects.